Minnesota, 2017

Flood and Hail in Minnesota, July 21, 2017

July 21, 2017 · NWS DLH · 17 events in 4 counties and zones

Two storm systems, one to the north and the other to south, moved across most of northeastern Minnesota. The northern storm caused hail and sporadic wind damage until it moved to the north and northeast of Duluth where it blew down numerous trees in the Fredenberg and Island Lake areas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Two storm systems, one to the north and the other to south, moved across most of northeastern Minnesota. The northern storm caused hail and sporadic wind damage until it moved to the north and northeast of Duluth where it blew down numerous trees in the Fredenberg and Island Lake areas. The southern storm system evolved into a bow echo that produced damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 21, 3:11 PM CST, 1 hour 32 minutes earlier.

Area forecast discussion, Jul 21, 3:11 PM CST, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
411 PM CDT Fri Jul 21 2017

.SHORT TERM...(This evening through Saturday)
Issued at 336 PM CDT Fri Jul 21 2017

Storms have formed over northwest Minnesota this afternoon that we
have been watching very carefully. A severe thunderstorm watch has
been issued, and I will leave it to the reader to refer to the
specifics of that watch in the WCN. A plume of 2000J/KG plus most
unstable CAPE extends up the Red River valley, overlapping much
of western Minnesota and eastern North Dakota and South Dakota. In
addition, this area has decent shear, a weak shortwave aloft and
is underneath the right entrance region of the upper level jet. We
are looking at getting a round of severe storms for the next few
hours, mainly affecting the far western areas of the CWA along the
high cape gradient. After that have poor confidence in additional
storms, though several models bring a second round of convection
through the southwestern half of the forecast area after midnight
tonight.

Attention then turns to Saturday, when the tight upper low/vort
max currently over the Saskatchwan/Manitoba border drops southeast
cross the forecast area during the afternoon and early evening.
Expect that depending on the overnight convection we will have an
additional round of showers and thunderstorms move across the area
during the afternoon and early evening. Depending on the amount of
CAPE we can develop severe weather is a real threat, but we will
have to watch what happens overnight tonight to determine the
daytime threat for tomorrow.

.LONG TERM...(Saturday night through Friday)
Issued at 336 PM CDT Fri Jul 21 2017

The extended forecast period features a couple of chances of showers
and thunderstorms over the Northland, with temperatures forecast to
remain around seasonal averages.

Saturday night begins with continuing chances of showers and storms
from Saturday afternoon as a compact mid-level shortwave dives
across our north and eastern areas of the CWA Saturday night. There
should be some good forcing associated with this shortwave as there
is a large lobe of positive vorticity advection, along with higher
850-300 mb omega, per the Thaler QG analysis. The Storm Prediction
Center currently has the entire Northland in a Slight Risk of severe
weather for the Day 2 convective outlook. The magnitude of
instability from 00z Sunday between the synoptic models differs
somewhat, with values ranging between 300 up to 2000 J/kg between
the GFS/NAM/ECMWF/CMC models. The expectation is that any strong to
severe convection on-going at 00z Sunday will dissipate as the sun
sets, decreasing instability rapidly. There could be some damaging
winds and large hail possible, if some strong convection continues
into this period. As the shortwave departs, there may be some
lingering showers Sunday morning as the region remains under the
cyclonic flow of the mid-level wave. Non-zero MUCAPE could provide
enough instability for a rumble of thunder, but no severe weather
expected at this time.

By Sunday afternoon, drier conditions will return to the Northland,
as sfc high pressure builds. Skies look to clear out overnight
Sunday into Monday morning, so there could be some patchy fog,
especially over areas that receive rainfall Sunday. Winds look to be
light as well, especially over the Minnesota Arrowhead and along
Lake Superior. Dry conditions will continue through the day Monday
before another area of low pressure develops over northern Manitoba
and northwest Ontario Canada, bringing a cold front boundary through
the Northland. The GFS/ECMWF/CMC models are showing some decent
agreement with the areal coverage and timing of precipitation, so
confidence is fairly high this precipitation will move through
Tuesday morning and afternoon.

Temperatures will be around seasonal averages, with highs in the 70s
across the Northland.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1252 PM CDT Fri Jul 21 2017

VFR conditions should continue through the afternoon and evening
hours today before becoming more MVFR/IFR overnight as a mid-level
shortwave advances eastward into the region. In general, the high-
resolution guidance have backed off from scattered chances of
showers and thunderstorms, but a few strong cells currently over
northwest Minnesota/northeast North Dakota may impact the KINL TAF
terminal this afternoon. There's some uncertainty at this point
if these cells will dive south of KINL, so put in VCTS for this
afternoon.

Chances of showers and storms, with some possibly strong to
severe, could impact all TAF terminals overnight tonight. Strong
wind gusts and large hail are possible in some of the stronger
storms. Confidence is increasing on fog development as well, given
the higher dew point temperatures and light winds. Mainly MVFR
vsby reductions to 3 to 5 SM, with some IFR reductions at KDLH,
KHIB, and KHYR.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  59  73  57  70 /  30  40  40  20
INL  60  77  56  74 /  40  60  40  20
BRD  65  83  60  75 /  40  10  10  10
HYR  63  80  58  71 /  20  40  30  20
ASX  58  74  56  67 /  10  30  30  30

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Beach Hazards Statement until 8 PM CDT this evening for WIZ001.

MN...Beach Hazards Statement until 8 PM CDT this evening for MNZ037.

LS...None.
&&

SHORT TERM...LE
LONG TERM...JTS
AVIATION...JTS
Hazardous weather outlook, Jul 21, 3:03 PM CST, 1 hour 40 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
403 PM CDT Fri Jul 21 2017

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-221315-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
403 PM CDT Fri Jul 21 2017

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

There is a low to medium chance of severe thunderstorms across the
Northland this afternoon and evening, especially over the
Brainerd Lakes region. Large hail and damaging winds will be the
main threats, with a tornado possible. The highest risk of severe
weather is west of a Shepard to Chamberlain line, with a lower
risk west of a Pelland to Markham to Hertel line.

In addition to the potential for severe thunderstorms, there is a
high risk of rip currents along the beaches of Duluth and
Superior. See the latest Surfzone Forecast and Beach Hazards
Statement for detailed information regarding the high risk for rip
currents on Minnesota and Wisconsin point.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Severe thunderstorms are again possible on Saturday and Saturday
evening, with large hail and damaging winds possible.

There is a chance of thunderstorms Tuesday and Tuesday evening.
Some of those storms may be strong to severe.

.SPOTTER INFORMATION STATEMENT...

Skywarn Spotters will likely be needed this afternoon into tonight.

LSZ121-140>148-221315-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
403 PM CDT Fri Jul 21 2017

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...This afternoon and Tonight

There is a chance of thunderstorms this afternoon through
tonight. Some of the storms may be strong to severe with brief
gusty winds, large hail, and frequent cloud-to-water lightning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Strong to severe thunderstorms are possible once again Saturday
afternoon and evening. Another round of thunderstorms is forecast
Tuesday and Tuesday evening.

JTS

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Special weather statement, Jul 21, 2:48 PM CST, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Duluth MN
348 PM CDT FRI JUL 21 2017

MNZ010-018-212130-
Koochiching-North Itasca-
348 PM CDT FRI JUL 21 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ITASCA AND
SOUTHWESTERN KOOCHICHING COUNTIES...

At 347 PM CDT, a strong thunderstorm was near Kelliher, or 33 miles
northeast of Bemidji, moving southeast at 30 mph.

Wind gusts up to 40 mph, penny-size hail, heavy downpours, and
occasional cloud to ground lightning can be expected with this storm.

This storm will be near...
  Northome and Mizpah around 420 PM CDT.
  Alvwood around 425 PM CDT.
  Squaw Lake around 430 PM CDT.

Other locations impacted by this storm include Orth.

Seek shelter inside a sturdy building and away from windows until
this storm passes.

LAT...LON 4799 9442 4788 9395 4764 9411 4776 9442
TIME...MOT...LOC 2047Z 294DEG 25KT 4793 9459

JTS
Special weather statement, Jul 21, 3:29 PM CST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Duluth MN
429 PM CDT FRI JUL 21 2017

MNZ018-212200-
North Itasca-
429 PM CDT FRI JUL 21 2017

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN ITASCA
COUNTY...

At 429 PM CDT, an area of strong thunderstorms was 7 miles north of
Oslund, moving east at 45 mph.

Wind gusts up to 40 mph, half-inch hail, heavy downpours, and
occasional cloud to ground lightning can be expected with these
storms.

These storms will be near...
  Bigfork around 450 PM CDT.

Other locations impacted by these storms include Sand Lake, Jessie
Lake, Spring Lake, Whitefish Lake, Rosy, Max, Wirt, Scenic State
Park, Bowstring Lake, and Coon Lake.

Seek shelter inside a sturdy building and away from windows until
these storms pass.

LAT...LON 4785 9410 4785 9377 4778 9341 4749 9401
      4769 9439
TIME...MOT...LOC 2129Z 289DEG 38KT 4776 9401

JTS
Special weather statement, Jul 21, 4:00 PM CST, 43 minutes before
Special Weather Statement
National Weather Service Duluth MN
500 PM CDT FRI JUL 21 2017

MNZ018-026-212230-
North Itasca-South Itasca-
500 PM CDT FRI JUL 21 2017

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN ITASCA
COUNTY...

At 459 PM CDT, an area of strong thunderstorms was near Marcell, or
29 miles north of Grand Rapids, moving east at 45 mph.

Wind gusts up to 35 mph, half-inch hail, heavy downpours, and
occasional cloud to ground lightning can be expected with these
storms.

These storms will remain over mainly rural areas of eastern North
Itasca and north central South Itasca Counties, including the
following locations: Stony Brook, Gunn Lake, Balsam Lake, Jessie
Lake, North Star Lake, Bowstring Lake, Talmoon, Wabana Lake, Spider
Lake and Bowstring.

Seek shelter inside a sturdy building and away from windows until
these storms pass.

If you are on or near an area lake, get off the water and seek
shelter inside a sturdy building or a hard-topped vehicle. Remember,
lightning can strike 10 miles away from a thunderstorm. If you can
hear thunder, you are close enough to be struck by lightning.

LAT...LON 4781 9352 4775 9308 4772 9308 4772 9306
      4765 9306 4731 9358 4757 9399
TIME...MOT...LOC 2159Z 289DEG 38KT 4764 9365

JTS

The radar

The Duluth radar (KDLH), 97 km away, was scanning. The volume nearest the first event began at 22:42 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind, 1 flood, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Itasca

When
July 21, 4:43 PM CST
Where
Itasca County, 0.83 mi SE of Calumet
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.320, -93.270

A 2 foot diameter oak tree was blown down onto a trailer.

Thunderstorm Wind, Cass

When
July 21, 4:45 PM CST
Where
Cass County, 0.94 mi E of Cass Lake
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.380, -94.600

The siding on the Palace Casino in Cass Lake was torn off by thunderstorm winds.

Thunderstorm Wind, Cass

When
July 21, 4:45 PM CST
Where
Cass County, 3.99 mi ENE of Cass Lake
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.400, -94.540

Trees as large as eighteen inches in diameter were blown down. Some trees were also uprooted.

Thunderstorm Wind, Cass

When
July 21, 5:05 PM CST
Where
Cass County, 3.83 mi E of Ah Gwan Ching
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
47.070, -94.490

A couple trees were blown down.

Thunderstorm Wind, Cass

When
July 21, 5:10 PM CST
Where
Cass County, 6.08 mi W of Schley
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
47.370, -94.480

Thunderstorm Wind, Cass

When
July 21, 5:25 PM CST
Where
Cass County, 1.17 mi NW of Longville
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.990, -94.220

A large tree was blown down.

Thunderstorm Wind, Cass

When
July 21, 5:29 PM CST
Where
Cass County, 5.66 mi E of Cass Lake
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
47.390, -94.500

Trees were blown down on Tract 33.

Flood, Itasca

When
July 21, 5:30 PM CST
Where
Itasca County, 1.41 mi NW of La Prairie to 1.25 mi NW of La Prairie
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
47.246, -93.489

Highway 169 was flooded with four to five inches of standing water covering the road.

Thunderstorm Wind, St. Louis

When
July 21, 5:47 PM CST
Where
St. Louis County, 0.84 mi SE of Canyon
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
47.040, -92.470

Several large trees were blown down.

Thunderstorm Wind, Aitkin

When
July 21, 5:54 PM CST
Where
Aitkin County, 1.17 mi NW of Hill City
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
46.990, -93.600

Several trees were blown down.

Thunderstorm Wind, Cass

When
July 21, 6:10 PM CST
Where
Cass County, 2.13 mi SSW of Lake Shr
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.490, -94.360

Power lines were blown down across Abby Way near the intersection with Interlachen Road.

Thunderstorm Wind, St. Louis

When
July 21, 6:10 PM CST
Where
St. Louis County, 5.3 mi SW of Island Lake
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
46.970, -92.220

Several large trees were blown down and a few trees were uprooted. Some of the trees fell on a home.

Thunderstorm Wind, St. Louis

When
July 21, 6:24 PM CST
Where
St. Louis County, 4.47 mi ENE of Bartlett
Measured
56 kt (64 mph) estimated gust
Reported by
Amateur Radio
Coordinates
46.940, -92.260

A home was damaged when a 16 inch diameter tree was blown over by thunderstorm winds. A 20 inch diameter tree was snapped at the base of its trunk by the winds.

Thunderstorm Wind, Aitkin

When
July 21, 6:30 PM CST
Where
Aitkin County, 0.84 mi SW of Mc Gregor
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
46.610, -93.310

Several trees were blown down.

Hail, Aitkin

When
July 21, 6:35 PM CST
Where
Aitkin County, 2.85 mi E of Hassman
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
46.620, -93.540

Thunderstorm Wind, St. Louis

When
July 21, 8:05 PM CST
Where
St. Louis County, 2.13 mi NNW of Arnold
Measured
50 kt (58 mph) estimated gust
Reported by
Storm Chaser
Coordinates
46.910, -92.110

Numerous trees were blown down.

Thunderstorm Wind, St. Louis

When
July 21, 8:05 PM CST
Where
St. Louis County, 2.13 mi NNW of Arnold
Measured
52 kt (60 mph) estimated gust
Reported by
Storm Chaser
Coordinates
46.910, -92.110

Several trees were blown down across a road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2017Every state in 2017This day in weather historyWarnings in Minnesota, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 711850, 711851, 711852, 711853, 711854, 711855, 711856, 711857, 711858, 711859, 711861, 711862, 711863, 711864, 711865, 711860, 711866.